Kansas, 2003Damaging Winds in Kansas, July 14, 2003
July 14, 2003 · NWS DDC · 6 events in 2 counties and zones
6 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 12:48 PM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 14, 12:48 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
148 PM CDT MON JUL 14 2003
DAYS 1-2...
THE MAIN FORECAST CHALLENGE IS WHEN AND WHERE ANY PRECIPITATION
MIGHT FALL. NO QUESTION THE HOT REGIME WILL CONTINUE, BUT WHERE
THERE WILL BE ENOUGH UPPER ENERGY TO SUPPORT ANY SURFACE BASED
CONVECTION WILL BE THE QUESTION TO DISCERN.
THE LATEST SURFACE MAP ANALYSIS FROM 18Z SHOWED A STRONG WARM (HOT)
FRONT FROM LOW PRESSURE CENTER BETWEEN KPIR AND KHON, STRETCHING
SOUTHEAST TO NEAR KMEM, BEFORE ARCHING EAST THEN NORTHEAST AS
STATIONARY FRONT TO NEAR KJFK. A WEAK COLD FRONT WAS FORMING
SOUTHWEST FROM THE LOW PRESSURE THROUGH NORTHWEST KANSAS INTO NEW
MEXICO NEAR KABQ. A FEW RECORD HIGH TEMPS COULD STILL BE SET THIS
AFTERNOON, AS THE LOW LEVEL WARM AIR ADVECTION AHEAD OF THE FRONT IS
VERY IMPRESSIVE. AS THIS COLD FRONT RUNS INTO A STRONG WARM
SOUTHWEST FLOW ACROSS WESTERN KANSAS, THERE IS AT LEAST A SLIGHT
CHANCE FOR SOME SURFACE BASED THUNDERHEADS LATE TODAY AND THIS
EVENING. THESE SHOULD BE HIGH BASED AND LOW PRECIPITATION PRODUCERS,
AND NEAR OR JUST AHEAD OF THE FRONTAL POSITION. WILL GO WITH 20 POPS
FOR ALL BUT THE SOUTHEAST MOST ZONES UNTIL 04Z.
BEST MODEL INITIALIZATION FROM 12Z WAS THE ETA/MESOETA, FOLLOWED
CLOSE BY THE NGM. WILL FOLLOW THE ETA FOR POPS ON TUESDAY, WITH 20
POPS IN WEST LATE IN THE DAY AND INTO THE EARLY EVENING.
LOW TEMPERATURES WILL CONTINUE TO RUN BELOW AFTERNOON DEW POINT
LEVELS AS THE BOUNDARY LAYER DRIES OUT LATE IN THE DAY. HIGHS WILL
STILL BE HOT, BUT THINK TODAY WILL END UP BEING THE HOTTEST DAY OF
THE NEXT THREE DAYS.
DAYS 3-7...
LARGE, SPRAWLING UPPER RIDGE WILL PERSIST THROUGHOUT THE PERIOD WITH
500MB GEOPOTENTIAL HEIGHTS BREACHING 600 DAM VERY NEAR THE FCST AREA
A COUPLE OF DAYS THIS WEEK AS HIGH WOBBLES EAST A BIT. A
PERSISTENCE FORECAST OF TEMPS NEAR 100F LOOK QUITE GOOD AND WITH
VERY STABLE MID-UPPER LEVELS IN VICINITY OF UPPER HIGH, WILL
CONTINUE WITH NO POPS OVER THE AREA. LATEST GFS SHOWS SIGNAL OF
FLATTENING IN RIDGING BY DAY 7, HOWEVER A SIGNAL LIKE THIS IS
EXTREMELY DIFFICULT TO FILTER OUT FROM ALL THE NOISE FROM
CONVECTION, S/WV PERTURBATIONS AROUND THE UPPER HIGH, ETC. THAT
MODELS GENERATE IN THAT TIME FRAME. UNTIL IT BECOMES MORE CLEAR
THAT UPPER RIDGING WILL BREAK DOWN SOME NEXT WEEK, WILL GO NEAR/NEAR
FOR TEMP/PCPN IN THE 8-10 DAY.
.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 72 98 69 98 / 20 00 00 00
GCK 67 97 67 98 / 20 00 00 00
EHA 67 95 66 98 / 20 20 20 00
LBL 69 97 68 99 / 20 00 20 00
HYS 70 96 69 97 / 20 00 00 00
P28 75 98 73 99 / 00 00 00 00
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
12/25
Hazardous weather outlook, Jul 14, 9:26 AM CST, 7 hours 46 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-151000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 AM CDT MON JUL 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS MAY DEVELOP AFTER 4 PM ALONG A SLOW MOVING
COLD FRONT FROM JOHNSON CITY TO JETMORE TO LACROSSE. ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HIGH WINDS TO
55 MPH WITH LITTLE RAINFALL. THUNDERSTORMS WILL MOVE SLOWLY SOUTH
DURING THE EVENING HOURS TO INCLUDE AREAS FROM ELKHART TO DODGE CITY
TO SAINT JOHN AND SURROUNDING LOCATIONS. STORMS SHOULD DIMINISH AFTER
9 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
UMSCHEID
Thunderstorm Wind, Ford
- When
- July 14, 5:12 PM CST
- Where
- Ford County, 8 mi SE of Dodge City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.667, -99.917
Shingles of a roof were torn off by this dry microburst wind.
Thunderstorm Wind, Ford
- When
- July 14, 5:20 PM CST
- Where
- Ford County, 8 mi N of Bloom
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.600, -99.900
Thunderstorm Wind, Ford
- When
- July 14, 5:26 PM CST
- Where
- Ford County, 6 mi S of Dodge City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.667, -100.017
Power lines were blown down in the vicinity.
Thunderstorm Wind, Ford
- When
- July 14, 5:35 PM CST
- Where
- Ford County, 14 mi S of Dodge City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.550, -100.017
Six inch tree limbs were broken.
Thunderstorm Wind, Ford
- When
- July 14, 6:05 PM CST
- Where
- Ford County, 3 mi S of Kingsdown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.483, -99.750
Thunderstorm Wind, Clark
- When
- July 14, 6:10 PM CST
- Where
- Clark County, 6 mi E of Minneola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.433, -99.850
Three inch limbs were broken.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 14 to 18, 20032 deaths · 19 events
- Tornadoes in Minnesota, July 14, 2003$2.7 million · F2 · 9 events
- Lightning Strike in Florida, July 14, 20031 death · 1 injured · 1 event
- Hurricane in Texas, July 14 to 16, 20032 injured · $11 million · 6 events
- Heat in California, July 14, 20031 death · 1 event
- Lightning Strikes in Florida, July 14, 2003$280,000 · 2 events
- Tornadoes and Hail in North Dakota, July 14, 2003F1 · 10 events
- Tornado and Hail in Minnesota, July 14, 2003F0 · 15 events
- Tornado and Hail in Minnesota, July 14, 2003F0 · 14 events
- Hail and Damaging Winds in North Dakota, July 14, 20031 in hail · 11 events
- Flash Flood and Hail in West Virginia, July 14, 2003$4,000 · 1 in hail · 10 events
- Hail and Damaging Wind in Minnesota, July 14, 20032.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334219, 5334220, 5334221, 5334278, 5334279, 5334280.